Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Northern Indiana

June 26, 2002Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 26, 2002, 8:38 PM EST for Allen County, Indiana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 8:38 PM EST (01:38 UTC)
Expired
Jun 26, 2002, 9:30 PM EST
In force
52 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:15 PM ESTThunderstorm WindFt Wayne, INAllen county sheriff reported numerous power line down on the southwest side of Fort Wayne.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1563 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 270138
SVRFWA
INC003-270230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
836 PM EST WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN INDIANA

* UNTIL 930 PM EST

* AT 836 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF FORT WAYNE...MOVING EAST AT 10
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  FORT WAYNE
  NEW HAVEN
  ARCOLA 
  ROLLING HILLS
  NINE MILE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4114 8535 4097 8534 4097 8481 4113 8481
          4120 8521

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:01 PM EST, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 26, 2:01 PM EST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
201 PM EST WED JUN 26 2002

FORECAST PROBLEM IS CHANCE OF SEVERE WEATHER THIS EVENING INTO
TONIGHT.

SHORT TERM...
CURRENT ANALYSIS WAS SHOWING THE LOW CENTERED OVER EASTERN QUEBEC
WITH THE COLD FRONT SOUTH-WESTWARD TO KANSAS. SKIES WERE CLEARING
FROM WEST TO EAST WITH SOME CU DEVELOPING IN THE WESTERN
HALF OF OUR CWA. TEMPERATURES WERE IN THE LOWER 80S WITH DEWPOINTS IN
THE UPPER 60S TO LOWER 70S. ETA/AVN DID NOT CHANGE MUCH FROM THE
26/00Z TO 26/12Z RUNS. ETA/AVN/NGM ALL ARE FAIRLY SIMILAR FOR THE
NEXT 24 TO 36 HOURS. SO WENT WITH A BLEND OF ALL THREE. ALL THREE
MODELS WERE SHOWING SOME INSTABILITY TONIGHT. K-INDICES OF 30-35...TT
OF GENERALLY LESS THAN 50...LIS -2 TO -6...AND SHOWALTERS OF 0 TO
-3. NGM WAS THE ODDBALL HERE WITH K-INDEX OF 35-40...TT OF GREATER
THAN 50...AND SHOWALTERS OF -4 TO -5. DUE TO THE PREVIOUSLY MENTIONED
INSTABILITY...AVN/ETA SHOWING SOME OMEGA TONIGHT...AND AVN/NGM/ETA
MOS SHOWING 60 TO 80 POP...WILL GO WITH THUNDERSTORMS TONIGHT WITH
THE POSSIBILITY THERE FOR SOME STRONG/SEVERE STORMS. THE SHOWERS AND
STORMS WILL BE LINGERING AROUND FOR THE MORNING HOURS POSSIBLY MID-
DAY BUT WILL DIE OFF FOR THE AFTERNOON AS THE MODELS SHOW DRIER AIR
MOVING INTO OUR CWA INTO SATURDAY. DONT FORESEE HAVING TO CHANGE
MUCH IN THE CURRENT FORECAST. THE MOS TEMPS ARE IN A GOOD AGREEMENT
WITH CURRENT FORECAST.

EXTENDED FORECAST...
RETURN TO HOT AND HUMID CONDITIONS LOOKS TO BE IN STORE FOR MUCH OF
NEXT WEEK. HIGH PRESSURE WILL DOMINATE CONDITIONS INTO MONDAY. WEAK
COLD FRONT WILL SLOWLY APPROACH THE REGION ON TUES. LOOKS SIMILAR IN
SET UP TO SITUATIONS WE ARE IN NOW WITH VERY LITTLE IN THE WAY OF
DYNAMICS/COLD AIR TO PUSH THE FRONT VERY FAST. AS A RESULT...WITH
DEEP MSTR AND WARM TEMPS...INSTABILITY EACH AFTN/EVE AND LOCATION OF
THE BOUNDARY WOULD POINT TOWARDS CHC OF STORMS TUES AND WEDS.
FOLLOWED MANUAL PROGS FOR TEMPS...WITH GUIDANCE NUMBERS NOT FAR OFF
FROM THOSE VALUES.

.IWX...NONE.

LOTHAMER/FISHER

In the hours before

Local storm report, Jun 26, 8:09 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
809 PM EST WED JUN 26 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    NEW HAVEN                 IN   .88 INCH HAIL
06/26/02   ALLEN                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:16 PM ESTSevere Thunderstorm WarningIWXAllen59 min
Jun 26, 8:47 PM ESTFlash Flood WarningIWXAllen2 hr
Jun 26, 8:47 PM ESTFlash Flood WarningIWXAllen14 hr
Jun 26, 11:59 PM ESTFlash Flood WarningIWXAllen2 hr
Jun 27, 12:05 AM ESTFlash Flood WarningIWXAllen3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.